Hi there. I am considering buying Huel. I am currently taking to HIV medications, Truvada and Isentriss. My doctor has said that they can interact negatively with some vitamin supplements. I was wondering if anyone here knew if Huel would fall under the same category or if it should be OK. I know HIV medication isn’t listed under the medication section, but I thought I’d better check first.
I think it’d be helpful to know exactly what vitamin supplements you can’t take, that’s the only way to know if Huel will be safe for you.
Just from a quick look online, it looks like multivitamin type supplements actually help strengthen the immune system in a lot of HIV patients. It’s taking certain vitamins in ultra-high doses that could cause harm. Also there are herbal supplements that should be avoided: African potato, Garlic, St. John’s Wort, Sutherlandia.
Also avoid (all per day values)
Vitamin A over 9000 micrograms (Huel only has 800/day)
Vitamin C over 1000 mg (Huel only has 300)
Vitamin E over 800 mg (Huel only has 32.4)
Zinc above 75 mg (Huel has 11.2)
Selenium over 750 micrograms (Huel has 106)
Vitamin B6 over 2g (Huel has.0032)
From the looks of it, it seems that Huel is within safe limits, and has none of the herbal supplements you should avoid, but this is just from online research and I am not a doctor. What I’d do is just print out the nutrition label from the website and bring it to your doctor to double check to be safe.
I’m going to speak to them on my next visit, was just curious if any here was a step ahead of me. Thanks for the info.
@LiciniusRex I think you’re first person with HIV we’ve had here, so we don’t really have any experience to go on. But I agree with @tjacob2014, it would be helpful if your doctor could say precisely which vitamins or minerals can cause problems, and in which forms. Otherwise, it’s a bit like someone saying “some food is bad for you”.
That’s a fair point. After my next appointment I’ll write up what they had to say for future peeps.
Let me know if there are any issues with certain vits and mins - I may be able to respond
The problematic supplements are metals such as calcium and sodium - the way my dietician explained it is that the integrase inhibitors (I’m on dolutegravir) molecules get “tangled up” with the drug molecules this making less of the drug available. I take four hefty tablets of calcium a day and have been told not to touch them within six hours of taking the dolutegravir.
You need to show the ingredients list to your pharmacist and get their opinion. The problem here, really, is raltegravir and the need for it to be taken twice a day. Perhaps you could encourage your doctor towards one of the other integrase inhibitors which are once a day?
Hey @LiciniusRex, did you ever hear back from your doctors?
Been moving a lot recently so not had the chance. Just getting myself
settled at the moment. I’ll ask and see what they say.
Finally got a response. I was advised by my specialist to make sure there is a 4 hour period on either side of taking Reltegravir before taking Huel. As it’s an every 12 hours tablet this is oviously pretty tricky. There is supposed to be a once a day version coming soon. In which case I would be able to take Huel.
Your specialist is clearly erring on the side of caution. Mineral supplements like iron can in theory chelate medications however the concentrations in Huel are similar to normal food. I have taken my HIV medication with Huel and been fine.
On a separate note if I were you I’d ask your doctor to put you on Tivicay with Truvada instead as that’s once daily.